Custom Search

News

Friday 01 March 2002

Weight gain associated with olanzapine and risperidone in adolescent patients: a comparative prospective study.

By: Ratzoni G, Gothelf D, Brand-Gothelf A, Reidman J, Kikinzon L, Gal G, Phillip M, Apter A, Weizman R.

J Am Acad Child Adolesc Psychiatry 2002 Mar;41(3):337-43

OBJECTIVE: To evaluate weight gain associated with olanzapine, risperidone, and haloperidol treatment and its clinical risk factors in adolescent patients. METHOD: The study was conducted at three adolescent psychiatric departments in two mental health centers in the Tel Aviv area. All patients were Jewish Israelis. Weight and body mass index (BMI) of hospitalized adolescents treated with olanzapine (n = 21), risperidone (n = 21), or haloperidol (n = 8) were prospectively monitored on a weekly basis for the first 12 weeks of treatment. Various clinical risk factors were tested for association with weight gain. RESULTS: The olanzapine and risperidone groups experienced significant weight gain between baseline and endpoint (p < .01), whereas the average weight of the haloperidol group did not change. Average weight gain was significantly higher for the olanzapine group (7.2 +/- 6.3 kg, 11.1% +/- 7.8%) than for the risperidone (3.9 +/- 4.8 kg, 6.6% +/- 8.6%) and haloperidol (1.1 +/- 3.3 kg, 1.5% +/- 6.0%) groups. Extreme weight gain (>7%) was recorded in 19 patients (90.5%), 9 patients (42.9%), and 1 (12.5%) patient, respectively Gender (males), low concern about gaining weight (females), low baseline BMI, and paternal BMI were positively correlated with weight gain, whereas previous neuroleptic history, neuroleptic dosage, response to treatment, and illness duration were not. CONCLUSIONS: Olanzapine and risperidone are associated with extreme weight gain in adolescents, much higher than that reported in adults. This side effect should be taken into consideration before prescribing these medications, especially in patients at high risk.

Use of this site is subject to the following terms of use